Alert archive / Arizona / High Wind Warnings in 2018

High Wind Warning 4, NWS Flagstaff, AZ

April 17, 2018Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this high wind warning at Apr 17, 2018, 7:57 AM MST for Apache County, Navajo County, Arizona. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 17, 2018, 7:57 AM MST (14:57 UTC)
Expired
Apr 17, 2018, 10:00 AM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 149 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 8:05 AM MSTNON-TSTM WND DMGSpringerville, AZPHONE AND POWER LINE DOWN.
Apr 17, 8:09 AM MSTNON-TSTM WND DMGSaint Johns, AZPHONE AND POWER LINE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 3.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 388 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
388 m²/s²
0-3 km storm-relative helicity
998 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

668 
WWUS75 KFGZ 171457
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
757 AM MST Tue Apr 17 2018

AZZ009-010-015-016-039-171600-
/O.EXP.KFGZ.WI.Y.0019.000000T0000Z-180417T1500Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Western Mogollon Rim-Eastern Mogollon Rim-Black Mesa Area-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, and Navajo N.M.
757 AM MST Tue Apr 17 2018

...WIND ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING...

Gusty southwest winds this morning will gradually decrease by mid
day.

$$

AZZ014-180015-
/O.UPG.KFGZ.WI.Y.0020.000000T0000Z-180418T0100Z/
/O.NEW.KFGZ.HW.W.0004.180417T1457Z-180417T1700Z/
/O.NEW.KFGZ.WI.Y.0021.180417T1700Z-180418T0100Z/
Little Colorado River Valley in Apache County-
Including the cities of St. Johns and Springerville
757 AM MST Tue Apr 17 2018

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM MST THIS MORNING...
...WIND ADVISORY IN EFFECT 10 AM UNTIL 6 PM MST THIS EVENING...

The National Weather Service in Flagstaff has issued a High Wind
Warning, which is in effect until 10 AM MST this morning. A Wind
Advisory is also in effect from 10 AM unstil 6 PM.  

* TIMING...Very strong and possibly damaging southwest winds this
  morning. Wind decreasing slightly by late morning and 
  afternoon.
  

* WINDS...Southwest 25 to 45 mph, with gusts 50 to 70 mph. 

* IMPACTS...Cross winds could cause difficult travel on area
  roadways. Blowing dust could restrict visibility in some areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph, or
gusts from 40 to 57 mph, are expected.

A High Wind Warning means a hazardous high wind event is expected
or occurring...with sustained wind speeds greater than 40 mph or 
gusts greater than 58 mph. Winds this strong can cause property 
damage. Continue to monitor the latest forecasts. Additional 
weather information is on the web at www.weather.gov/flagstaff.

Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ013-171700-
/O.UPG.KFGZ.WI.Y.0020.000000T0000Z-180417T1700Z/
/O.NEW.KFGZ.HW.W.0004.180417T1457Z-180417T1700Z/
Little Colorado River Valley in Navajo County-
Including the cities of Winslow, Holbrook, and Snowflake
757 AM MST Tue Apr 17 2018

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM MST THIS MORNING...

The National Weather Service in Flagstaff has issued a High Wind
Warning, which is in effect until 10 AM MST this morning. The
Wind Advisory is no longer in effect. 

* TIMING...Gusty southwest winds will persist this morning.

* WINDS...Southwest 25 to 35 mph, with gusts 45 to 60 mph.

* IMPACTS...Cross winds could cause difficult travel on area 
  roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring...with sustained wind speeds greater than 40 mph or
gusts greater than 58 mph. Winds this strong can cause property
damage. Continue to monitor the latest forecasts. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ012-171700-
/O.EXT.KFGZ.WI.Y.0019.000000T0000Z-180417T1700Z/
Little Colorado River Valley in Coconino County-
Including the cities of Wupatki N.M and .Tuba City
757 AM MST Tue Apr 17 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM MST THIS MORNING...

* TIMING...Gusty southwest winds will persist early this 
  morning, before slowly decreasing by mid to late morning. 

* WINDS...Southwest 20 to 30 mph, with gusts up to 45 mph.

* IMPACTS...Cross winds could cause difficult travel on area 
  roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph, or
gusts from 40 to 57 mph, are expected.

Winds this strong can make driving difficult, especially for high
profile vehicles. Consider securing loose belongings on your
property.

Additional weather information is on the web at
www.weather.gov/flagstaff.

&&

$$

AZZ040-171700-
/O.CON.KFGZ.WI.Y.0020.000000T0000Z-180417T1700Z/
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Dilkon and Kykotsmovi
757 AM MST Tue Apr 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST THIS MORNING...

* TIMING...Gusty southwest winds will persist this morning.

* WINDS...Southwest 20 to 30 mph, with gusts 40 to 50 mph.

* IMPACTS...Cross winds could cause difficult travel on area 
  roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph, or
gusts from 40 to 57 mph, are expected.

Winds this strong can make driving difficult, especially for high
profile vehicles. Consider securing loose belongings on your
property.

Additional weather information is on the web at
www.weather.gov/flagstaff.

&&

$$

AZZ011-017-180015-
/O.CON.KFGZ.WI.Y.0020.000000T0000Z-180418T0100Z/
Chuska Mountains and Defiance Plateau-White Mountains-
Including the cities of Window Rock, Ganado, Show Low, Greer, 
and Pinetop
757 AM MST Tue Apr 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...Gusty southwest winds will persist through this
  afternoon.
  

* WINDS...Southwest 20 to 35 mph, with gusts 40 to 50 mph. 

* IMPACTS...Cross winds could cause difficult travel on area 
  roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph, or
gusts from 40 to 57 mph, are expected.

Winds this strong can make driving difficult, especially for high
profile vehicles. Consider securing loose belongings on your
property.

Additional weather information is on the web at
www.weather.gov/flagstaff.

&&

$$
1 follow-up statement
671 
WWUS75 KFGZ 171704
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1004 AM MST Tue Apr 17 2018

AZZ014-180100-
/O.EXP.KFGZ.HW.W.0004.000000T0000Z-180417T1700Z/
/O.CON.KFGZ.WI.Y.0021.000000T0000Z-180418T0100Z/
Little Colorado River Valley in Apache County-
Including the cities of St. Johns and Springerville
1004 AM MST Tue Apr 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...
...HIGH WIND WARNING HAS EXPIRED...

* TIMING...Strong southwest winds continuing through this
  afternoon.
 
* WINDS...Southwest 25 to 35 mph, with gusts 35 to 50 mph.

* IMPACTS...Cross winds could cause difficult travel on area 
  roadways. Blowing dust could restrict visibility in some 
  areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ013-171815-
/O.EXP.KFGZ.HW.W.0004.000000T0000Z-180417T1700Z/
Little Colorado River Valley in Navajo County-
Including the cities of Winslow, Holbrook, and Snowflake
1004 AM MST Tue Apr 17 2018

...HIGH WIND WARNING HAS EXPIRED...

Winds will continue to decrease through the afternoon.

$$

AZZ040-171815-
/O.EXP.KFGZ.WI.Y.0020.000000T0000Z-180417T1700Z/
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Dilkon and Kykotsmovi
1004 AM MST Tue Apr 17 2018

...WIND ADVISORY HAS EXPIRED...

Winds will continue to decrease through the afternoon.

$$

AZZ012-171815-
/O.EXP.KFGZ.WI.Y.0019.000000T0000Z-180417T1700Z/
Little Colorado River Valley in Coconino County-
Including the cities of Wupatki N.M and .Tuba City
1004 AM MST Tue Apr 17 2018

...WIND ADVISORY HAS EXPIRED...

Gusty winds will continue through early afternoon, but wind speeds
will continue to decrease below advisory criteria.

$$

AZZ011-017-180100-
/O.CON.KFGZ.WI.Y.0020.000000T0000Z-180418T0100Z/
Chuska Mountains and Defiance Plateau-White Mountains-
Including the cities of Window Rock, Ganado, Show Low, Greer, 
and Pinetop
1004 AM MST Tue Apr 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...Gusty southwest winds will persist through this 
  afternoon. 

* WINDS...Southwest 20 to 35 mph, with gusts 40 to 50 mph.

* IMPACTS...Cross winds could cause difficult travel on area 
  roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph, or
gusts from 40 to 57 mph, are expected.

Winds this strong can make driving difficult, especially for high
profile vehicles. Consider securing loose belongings on your
property.

Additional weather information is on the web at
www.weather.gov/flagstaff.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this high wind warning went out at Apr 17, 3:56 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Apr 17, 3:56 AM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Flagstaff AZ
356 AM MST Tue Apr 17 2018

.SYNOPSIS...A cold front will bring strong winds and dangerous
fire weather conditions to the area through Tuesday. A slight cool
down follows the front for Tuesday, with a warming trend
Wednesday. Strong winds and a chance of rain and snow showers make
another appearance later next week, on Thursday and Friday.

&&

.DISCUSSION...
Winds continue to remain strong across the area as a cold front
slowly traverses the state. A wind advisory remains in place for
the Mogollon Rim eastward to the New Mexico state line. Winds will
begin to decrease this morning in the western part of the area
before finally dropping in the evening hours tonight.

As this vigorous shortwave exits the region, an induced ridge of
high pressure will develop on Wednesday before the next shortwave
trough impacts the region on Thursday. This ridge will allow for
temperatures to spring board back to near climatological normal
values after being about 10 degrees below normal at most locations
on Tuesday.

On Thursday the next trough will track further south before
crossing into the four corners region. This track will allow for
moisture to move in with the trough and subsequent model runs
continue to increase the chance of precipitation further south
with this system, starting late thursday and continuing into Friday.

Unfortunately ahead of the associated cold front winds will once
again be strong winds and dry conditions unaffected by the
incoming moisture. This scenario will lead to another possibility
for critical fire weather conditions. A fire weather watch has
been issued for Thursday.

As previously mentioned, the potential for more widespread showers
and even a thunderstorm or two may develop Thursday afternoon into
Friday.

Additional highlights including a wind advisory may become
necessary in the near future as confidence in the details
increases ahead of this system.

As this system exits the region, another round of high pressure
ridging develops over the weekend and lasting into early next
week.

&&

.AVIATION...For the 12Z package...VFR conditions will persist
through the forecast period as a cold front crosses northern
Arizona today. Southwest winds 20-30 kts with gusts
from 30-50 kts continuing this morning, fastest winds along and
south of I-40. Winds shifting to west then northwest 10-20 gusts to 30 mph.
Wind speeds decreasing after sunset. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...The surface front just moving across the Arizona Utah
border early this morning, and will be moving southeast today. Critical fire
weather conditions are seen this morning across southern portions of
Navajo and Apache counties and will persist until this evening.
Elsewhere winds will shift to the west-northwest and slowly
decrease in speeds through this afternoon. Expect fair weather
tonight. Wednesday, winds will be lighter and out of the south.

Thursday through Saturday...A deep trough of low pressure will bring
gusty southwest winds Thursday into Friday. Critical fire weather conditions are
anticipated Thursday afternoon across all of northern Arizona. This system
could bring scattered snow and rain showers, mainly north of the Mogollon Rim.
Drying and warming returns Saturday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Fire Weather Watch from Thursday morning through Thursday
evening FOR AZZ104>118-137>140.

Wind Advisory until 8 AM MST this morning FOR AZZ009-010-012-015-
016-039.

Red Flag Warning until 6 PM MST this evening FOR AZZ111-113-114-
117-140.

Wind Advisory until 6 PM MST this evening FOR AZZ011-014-017.

Wind Advisory until 10 AM MST this morning FOR AZZ013-040.

&&

PUBLIC...Suk
AVIATION...DL
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Apr 17, 7:28 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
728 AM MST TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     NON-TSTM WND GST 1 W TWO GUNS            35.12N 111.10W
04/16/2018  M59 MPH          COCONINO           AZ   MESONET

            MESONET STATION AZT09, 1 W TWO GUNS.

&&

JJ
Local storm report, Apr 17, 7:29 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
729 AM MST TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 AM     NON-TSTM WND GST 4 N HOUSE ROCK          36.79N 112.04W
04/17/2018  M60 MPH          COCONINO           AZ   MESONET

            MESONET STATION QFSA3, 4 N HOUSE ROCK.

&&

JJ
Local storm report, Apr 17, 7:30 AM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
730 AM MST TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     NON-TSTM WND GST VERMILLION CLIFFS       36.73N 111.82W
04/16/2018  M62 MPH          COCONINO           AZ   MESONET

            MESONET STATION QPPA3, VERMILLION CLIFFS.

&&

JJ
Local storm report, Apr 17, 7:31 AM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
731 AM MST TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     NON-TSTM WND GST SPRINGERVILLE MUNICIPAL 34.13N 109.31W
04/17/2018  M76 MPH          APACHE             AZ   AWOS

            AWOS STATION JTC, SPRINGERVILLE MUNICIPAL
            AIRPORT.

&&

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 10:53 PM MSTRed Flag WarningFGZApache, Coconino, Navajo16 hr
Apr 17, 3:03 AM MSTFire Weather WatchFGZApache, Coconino, Gila, Navajo, Yavapai24 hr
Apr 17, 7:57 AM MSTWind AdvisoryFGZApache7 hr

Nearby

High Wind Warnings in Arizona, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.